Alert archive / Utah / Flash Flood Warnings in 2019

Flash Flood Warning 1, NWS Salt Lake City, UT

March 6, 2019Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Mar 6, 2019, 9:22 AM MST for Kane County, Washington County, Utah. It was in force for 10 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 6, 2019, 9:22 AM MST (16:22 UTC)
Expired
Mar 6, 2019, 7:15 PM MST
In force
10 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 38 km from the middle of the area, began a volume at 16:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 6, 3:45 PM MSTFLOODToquerville, UTPUBLIC REPORTS FLOODING ALONG ASH CREEK NEAR TOQUERVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 4.4 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2019-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2019-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 277 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
277 m²/s²
0-3 km storm-relative helicity
522 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

634 
WGUS55 KSLC 061622
FFWSLC
UTC025-053-070215-
/O.NEW.KSLC.FF.W.0001.190306T1622Z-190307T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
922 AM MST WED MAR 6 2019

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Southeastern Washington County in southwestern Utah...
  West central Kane County in southern Utah...

* Until 715 PM MST Wednesday
    
* At 916 AM MST, Doppler radar indicated widepsread long duration 
  rainfall over the Zion National Park area. 
  Additionally...thunderstorm activity is forecast to move into the 
  area later this afternoon.

* Rainfall amounts of 0.75" to 1.0" is forecast to fall over this 
  area through the afternoon and early evening hours. This amount of 
  rainfall is expected to bring all slots...small streams...and 
  specifically the North Fork of the Virgin River to flood.

* It is also possible that localized thunderstorms will enhance the 
  flooding depending on location and duration.

* Please avoid any waterways in and around Zion National Park today 
  and into the nighttime hours...as conditions will be quite 
  dangerous for travel...hiking...and canyoneering. 

* Some locations that will experience flooding include...
  Hurricane, La Verkin, Zion National Park, Toquerville, Leeds,
  Virgin, Springdale, Rockville, Pintura and Kolob Canyon.

LAT...LON 3740 11291 3732 11280 3716 11268 3706 11278
      3706 11298 3717 11341 3740 11339 3748 11323

$$

McInerney
2 follow-up statements
511 
WGUS75 KSLC 061953
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
1253 PM MST WED MAR 6 2019

UTC025-053-070215-
/O.CON.KSLC.FF.W.0001.000000T0000Z-190307T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-Kane UT-
1253 PM MST WED MAR 6 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MST
WEDNESDAY FOR SOUTHEASTERN WASHINGTON AND WEST CENTRAL KANE
COUNTIES...

At 1251 PM MST, Doppler radar indicated heavy rain across the warned 
area. Flash flooding is occurring or imminent. Heavy rainfall with 
embedded thunderstorms will continue across the warned area until 
sunset.

Some locations that may experience flooding include...
Zion National Park, Hurricane, La Verkin, Toquerville, Leeds, 
Virgin, Springdale, Rockville, Pintura and Kolob Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3740 11291 3732 11280 3716 11268 3706 11278
      3706 11298 3717 11341 3740 11339 3748 11323

$$

10
221 
WGUS75 KSLC 070205
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
705 PM MST WED MAR 6 2019

UTC025-053-070215-
/O.EXP.KSLC.FF.W.0001.000000T0000Z-190307T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-Kane UT-
705 PM MST WED MAR 6 2019

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN WASHINGTON AND WEST
CENTRAL KANE COUNTIES WILL EXPIRE AT 715 PM MST...

The heavy rain has ended and the significant flash flood risk is 
subsiding. However, water levels will remain high on all area 
streams and rivers tonight, and an Areal Flood Warning remains in 
effect through 730 AM MST Tuesday morning. Continue to heed all road 
closures and watch closely for high water over roads as it is much 
harder to identify at night.

LAT...LON 3740 11291 3732 11280 3716 11268 3706 11278
      3706 11298 3717 11341 3740 11339 3748 11323

$$

Church

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Mar 6, 9:11 AM MST, 11 minutes earlier.

Area forecast discussion, Mar 6, 9:11 AM MST, 11 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
911 AM MST Wed Mar 6 2019

.SYNOPSIS...The very moist air mass over Utah combined with a
series of passing weather disturbances will bring widespread, and
at times heavy precipitation through the end of the week.

&&

.DISCUSSION...
Current focus is hydrologic issues. Below the snow line, have seen
a tenth to third of an inch of rainfall thus far across southern
Utah. Additional heavy rainfall is expected through the remainder
of the day. This, plus snowpack at mid-elevations during the past
several days is contributing to rises even on the mainstem
rivers. Will continue to monitor for further action.

A lesser threat this afternoon into tonight across the Wasatch
Back. Here rain on a deep snowpack is a concern, however most
areas the snowpack is still cold and doesnt seem conducive to
rapid melting. Spotty nuisance flooding is quite possible.

Added a Winter Weather Advisory for the Uinta Basin and Southwest
Wyoming. Trapped cold airmass here will be slow to erode (from top
down). Meanwhile heavy precipitation is expected this afternoon
into this evening.

Based on HRRR BUFKIT forecast soundings and simulated reflectivity
of many high resolution models, have changed the precipitation
characteristic to showers for the entire area this afternoon and
spread the mention of thunder as well. This could potentially be
quite impactful if training or organized convection approaches
southern Utah.

High elevation snow still on track. Southwest slopes will do the
best in QPF.

Gusty south winds look on track to remain below Wind Advisory
criteria.

&&

.PREVIOUS DISCUSSION...
The atmospheric river is now well established across Utah, with
PWAT values running at above 0.50" with the greatest PWAT across
southwest Utah. The remnant of the old mid-latitude eastern
Pacific upper low is quickly evolving into an open trough along
the California coast early this morning. Convection that formed
along the leading edge of this trough over southern California
last evening has worked into southern Nevada/northwest Arizona
overnight. This convection will expand quickly to the north and
east this morning, with precip concentrating along and south of
the near 700mb baroclinic zone stretched out from southwest Utah
into northeast Utah/southwest Wyoming by late this morning. The
heaviest precip will develop later this morning through the
afternoon as a mid-level shortwave lifts northeast along the low-
level baroclinic zone and the upper level jet remains coincident
to the boundary over southern Utah.

Looking at brief reduction in the areal coverage of precip this
evening as the shortwave exits the state. A second trailing
shortwave will focus on northern Utah for later tonight through
early Thursday. A new mid-level trough will enter the west coast
Thursday night, then continue east across the Great Basin Friday.
This feature will bring significantly colder air aloft into Utah
as moves through during the day. Initially, the baroclinic
structure of this feature is not the best as the mid-level trough
appears to outrun the low-level support. The synoptic situation
should improve late Friday/Friday night as the remnant of the old
Pacific Northwest upper low moves east across the northern
Rockies/northern Great Basin. At that time solid low-level cold
advection with deep layer instability and sufficient dynamic
support for lift will focus moderate to heavy snow over and near
the Wasatch range into early Saturday. Will likely be issuing
additional winter weather highlights to address this second round
of heavy precip once the first storm exits the region.

The low pressure system off the central California coast (yet
another one) continues to deepen and track farther south into the
Desert Southwest by late in the weekend. Another southerly, warm
advection storm system unfolding. However, with this one, model
solutions have decided to diverge from solutions and differ from
one another compared to being so in sync over the last few nights.
Beginning late Monday evening the GFS solution really changed
compared to the ECMWF; pinching off the deeper trough farther
south while the EC keeps the Low near the AZ/UT border.

Confidence remains high through early Tuesday that the bulk of the
precipitation will remain across the southern half of Utah. Locations
that do well in southerly or southeasterly flow should see a good
amount of precipitation Monday.

As confidence lowers beyond Tuesday with little model agreement,
the overall pattern continues to look active in one way or
another, it will just depend where the weather systems tracks.

&&

.AVIATION...
South winds at the SLC terminal will prevail through the period,
becoming gusty at times. VFR conditions with ceilings right around
7000 feet will lower to MVFR category in moderate rain between
19z-00z. At times, virga may be present before and after the
heavier showers develop which may lower cigs as well.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory until 10 AM MST Thursday for UTZ007>010-
     517-518.

     Winter Weather Advisory until 9 PM MST this evening for UTZ011.

WY...Winter Weather Advisory until 9 PM MST this evening for WYZ021.

&&

PUBLIC...10/Conger/Dewey
AVIATION...10

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Mar 6, 6:10 AM MST, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
610 AM MST Wed Mar 6 2019

UTZ001>016-019>021-517-518-WYZ021-071300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
610 AM MST Wed Mar 6 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Showers along with isolated thunderstorms over southern Utah early
this morning will spread north and east across outlook area today.
Locally heavy valley rains are possible, with several inches of
snow accumulations expected at the higher elevations.

Precipitation will decrease in areal coverage this evening. Rain
and snow will develop again across the northern portion of the
outlook area late tonight. Accumulating snows are expected across
the northern mountains, with rain and or snow for the northern
valleys.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periods of widespread precipitation will return to the outlook
area late Thursday night through Friday evening. The heaviest
precipitation will concentrate across western and northern Utah
through early Friday evening, then focus on the northern mountain
late Friday night. Snow levels will lower on Friday, with snow
expected at all elevations of northern and central Utah by late
in the day. Significant accumulations of snow are expected across
the mountains and some of the higher northern valleys.

Lingering showers are expected for Saturday with dry conditions
across most of the outlook area Sunday. A new storm system will
track east across southern Arizona early next week. Some of the
precipitation associated with this storm could work north into the
southern half of the state late Monday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 2:34 PM MSTFlash Flood WarningSLCWashington4 hr
Mar 6, 4:34 PM MSTAreal Flood WarningSLCKane, Washington15 hr

Nearby

Flash Flood Warnings in Utah, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.